Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 44, NWS Denver/Boulder, CO

July 29, 2002Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 29, 2002, 7:55 PM MDT for Elbert County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2002, 7:55 PM MDT (01:55 UTC)
Expired
Jul 29, 2002, 8:55 PM MDT
In force
60 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Elbert County, CO

The radar

The Denver radar (KFTG), 49 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
4032 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

431 
WUUS55 KBOU 300155
SVRDEN
COC039-300255-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
755 PM MDT MON JUL 29 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 855 PM MDT

* AT 755 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF KIOWA...OR ABOUT 34 MILES
  SOUTHEAST OF DENVER...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ELIZABETH
AND KIOWA.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DENVER.

LAT...LON 3943 10462 3921 10458 3924 10417 3944 10437

SWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:10 PM MDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 29, 3:10 PM MDT, 4 hours 45 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
310 PM MDT MON JUL 29 2002

TGT-THU...MRF BLDS UPR RDG OVR CNTRL RCKYS THRU PRD WHICH WILL KEEP
THE AMS SUBSIDENT AND GNLY DRY ON TUE AND WED.  HWVR LUKS LIKE SUM
RETURN LO LVL MSTR OVR PALMER DVD ON TUE AFTN AND EVE SO WILL KEEP
ISOLD SHWRS AND TSTMS THERE.  APPARENT ONSET OF MONSOONAL FLO ALF
ALG WITH WK SURGE OF HI PRES ON HI PLAINS WILL COMBINE TO PRODUCE
SCT SHWRS AND TSTMS MTNS AND ISOLD SHWRS AND TSTMS PLAINS ON THU.
UNTIL THEN TEMPS WILL BECOME OUT RIGHT HOT ESPCLY ON THE PLAINS AS
MAX TEMPS REACH INTO LO 100S BY WED.  WITH MORE MSTR ALF AND WK
CDFNT TEMPS WILL NOT BE AS HOT ON THU.  FVR THE WRMR OF MOS TEMP
GDNC FOR MAX TEMPS AND AN AVG OF MOS MIN GDNC.

...MONSOON FOREVER...

IN XTNDD PRD...FRI-MON...MIGHTY MRF HAS FOUND THE LONG LOST MONSOON
MRF MAINTAINS UPR RDG OVR CNTRL RCKYS THRU PRD.  MRF H7-3 LYR RH AND
WNDS SHW GUD TROPICAL MONSOONAL FLO FM MEX ACRS DESERT SW INTO CNTRL
RCKYS UNDERNEATH THE UPR RDG.  EVEN DURING A DROUGHT YR THIS SHUD BE
GUD FOR SUM LATE DAY CONVECTIVE DVLPMNT.  WILL KEEP CURRENT FCST FOR
NOW AND ADD MON TO IT.  MAX TEMPS SHUD BE ARND SEASNL NORM WHILE MIN
TEMPS SHUD BE A SMIDGEN WARMER THN NORM DUE TO MORE MONSOONAL CLDNS.

GARD...WFO BOULDER

.DEN...NONE.

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.